Alert archive / South Dakota / Snow Squall Warnings in 2020
Snow Squall Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this snow squall warning at Apr 9, 2020, 8:44 AM CDT for 8 counties in South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2020, 8:44 AM CDT (13:44 UTC)
- Expired
- Apr 9, 2020, 9:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Brown County, SD, Clark County, SD, Day County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, McPherson County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 32 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this snow squall warning went out at Apr 9, 6:37 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 9, 6:37 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 637 AM CDT Thu Apr 9 2020 .UPDATE... Issued at 633 AM CDT Thu Apr 9 2020 See updated aviation discussion below. && .SHORT TERM...(Today through Friday) Issued at 312 AM CDT Thu Apr 9 2020 High pressure currently centered over eastern Montana will gradually slide southeastward today, becoming centered over the Central Plains this afternoon. May see some light snow showers skirt across the eastern part of the area early this morning in an area of enhanced lift associated with an upper level shortwave. Will also see northwest winds increase into the 15 to 30 mph range this morning, continuing into the afternoon hours as a tight pressure gradient this morning gives way to decent mixing this afternoon. The high will be the dominant feature over the area this afternoon and tonight, then gets pushed southward on Friday as a cold front reaches the western part of the state. After the potential for light snow showers this morning, the remainder of the short term period will be dry. Below normal temperatures can be expected today and tonight, with highs today in the lower to mid 40s and lows tonight in the 20s. Will see a bit of a warm up on Friday as WAA sets up ahead of the approaching frontal boundary, with highs mainly in the 50s, with a few locations exceeding 60 degrees over the south central part of the state. .LONG TERM...(Saturday through Wednesday) Issued at 312 AM CDT Thu Apr 9 2020 Not much overall changes to the two main highlights in the extended. Forecast temperatures are near but for the most part fall short of records (for both lows and cold highs), but a few spots will be close and much will depend on timing of any clouds and when winds decouple, which at this point is too far out to get a good handle on. As for snowfall potential, still looks like there will be a few inches possible, mainly southwest of the Pierre area (highest accumulations in Jones county), with significantly less for the rest of the CWA. Timing favors at least some accumulation as peak omega occurs early Sunday morning. QPF for the CWA follows a similar trend with GEFS plumes ranging between little if any to 0.3 inches for Pierre, and a tenth of an inch or less for the other points modeled in our CWA. Expect only minor inconveniences with this system. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 633 AM CDT Thu Apr 9 2020 For the most part, VFR conditions will prevail across the area today and tonight. A few light snow showers are possible this morning and there could be brief periods of MVFR vsbys as they pass by. Northwest winds of 15 to 30 mph will be common today, but will diminish after sunset this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Parkin LONG TERM...Connelly AVIATION...Parkin
Hazardous weather outlook, Apr 9, 3:18 AM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 318 AM CDT Thu Apr 9 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 318 AM CDT Thu Apr 9 2020 /218 AM MDT Thu Apr 9 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for snow Saturday night into the day Sunday. At this time, amounts look to be minimal across most of the area, with 1 to 3 inches possible over portions of Stanley, Lyman and Jones counties. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Parkin
In the hours before
Special weather statement, Apr 9, 8:22 AM CDT, 22 minutes before
Special Weather Statement National Weather Service Aberdeen SD 822 AM CDT Thu Apr 9 2020 SDZ005-006-009-010-016>018-091530- McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink- Including the cities of Eureka, Aberdeen, Mobridge, Ipswich, Gettysburg, Faulkton, and Redfield 822 AM CDT Thu Apr 9 2020 ...INTENSE SNOW SHOWERS THIS MORNING... An area of intense snow showers will move southeast across north central and northeast South Dakota through 10am this morning. Strong wind gusts near 50 mph will accompany these snow showers, along with visibility reduced to as low as one-quarter mile or less. Those driving should be prepared for suddenly reduced visibility. These showers will be rather short-lived. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 9:43 AM CDT | Snow Squall Warning | ABR | Clark, Codington, Day, Hamlin, Spink | 62 min |
Nearby
Snow Squall Warnings in South Dakota, 2020Every snow squall warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.